What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 15, 1:52 PM EST, 28 minutes earlier.
Area forecast discussion, Jul 15, 1:52 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
252 PM EDT Sat Jul 15 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 221 PM EDT Sat Jul 15 2023
Key Messages:
1. Isolated severe thunderstorm or flash flooding possible through
late this evening. Main area of concern will be northeast of
Knoxville.
2. A slight break from the mugginess on Sunday.
Discussion:
The main concern for the short term period is going to be the
remainder of this afternoon and evening as it pertains to any
chances for isolated severe storms and flash flooding. Current
mesoanalysis indicates that there is about 2,500 J/kg of MLCAPE
across the central and northern parts of the forecast area this
afternoon. Meanwhile, a remnant MCV from nocturnal convection
well to our west, will rotate through the forecast area from the
southwest through the evening hours, ushering in a plume of +2"
PWATs and increasing low level convergence. Have already had some
ongoing convection in the areas with the above mentioned
instability. Storm strength and coverage has gradually increased
over the last couple of hours but believe the lack of noteworthy
low level forcing and mid level lapse rates have held back the
severe potential. Looking ahead to the evening hours, the
increasing PWATs, continued healthy instability, and better low
level convergence from the approaching MCV should lead to a
further uptick in both coverage and intensity of storms through
this evening. Model soundings are supportive of perhaps a few
strong to severe storms in the form of wet downbursts. But I
believe the more pressing issue will be the possibility of some
flash flooding. With increasing PWATs this evening, coupled with
freezing levels north of 14k ft and a saturated sounding from, as
near as makes no difference, the surface through storm top level,
expect there will be some intense rainfall rates to be seen with
storms through the evening hours. The limiting factor with respect
to flash flooding will be residence time as storm motions will be
good enough to keep heavy rains brief. Will need to watch for
localized training or redevelopment over already affected areas.
This is aligned with the recent mesoscale precipitation discussion
issued by WPC.
Otherwise, precip should wind down by shortly after midnight
tonight, leaving mostly dry conditions for the remainder of the
short term. Sunday will be mostly dry, and while temperatures will
wind up being similar to today it should feel a little more
comfortable as some drier air moves in and give us a break from
the muggy factor.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 221 PM EDT Sat Jul 15 2023
Key Messages:
1. Trough passage brings a chance of showers/storms on Monday/Monday
night.
2. Potential for upstream convection to spread into the area mid to
late next week, but uncertainty remains high. Localized flash
flooding will remain a concern.
Discussion:
Overall, the extended forecasts will continue to be dominated by
upper ridging across the western United States with a series of
short-waves keeping a persistent upper trough over the eastern
third of the nation. This will keep the Tennessee valley and
southern Appalachians within the battle zone with periods of
showers and storms through next Saturday. GEFS and ensemble ECMWF
illustrate the timing of these MCV/short-waves rotating into the
area is difficult to time.
For Monday, the first in series of upper short-wave/jet energy will
move across the region late in the day and evening. There is a
potential of strong to possibly isolated severe with MLCAPES of 1500-
2000, DCAPES of 700-900, and mid-level lapse rates of 6.5 to 7
degrees. Main concern will be damaging winds and possibly marginal
severe hail.
For Tuesday, the area will be between the short-waves with drier and
more stable airmass. Overall, dry and very warm day is expected.
For Tuesday night and especially Wednesday, the remains of a
MCV/wave will rotate into the Ohio/Tennessee valley toward the
southern Appalachian. Models show a fairly strong 850mb jet feeding
into this MCS increasing the isentropic lift and elevated
instability as the surface frontal boundary will likely be west and
south of the area. Greatest concern will be the potential of heavy
rainfall and localized flash flooding.
For Thursday through Saturday, a series of short-waves will continue
to ridge along this battle zone of heat/muggy temperatures
west/southwest of the area and cooler air associated with the upper
trough. Timing of these MCV/waves is difficult but overall periods
of convection expected. Again, localized flash flooding will remain
a concern.
&&
.AVIATION...
(18Z TAFS)
Issued at 144 PM EDT Sat Jul 15 2023
Expect to see scattered to numerous SHRA and TSRA develop across
eastern Tennessee through this evening. KCHA may escape without
anything affecting the terminal, but am fairly confident that KTYS
and KTRI will see some. Have TEMPO groups to cover that but the
uncertainty is whether that 4hr window will sufficiently cover the
time frame they'll be possible. Otherwise, after convection dies
down, there will be potential for MVFR or IFR conditions overnight
with fog and low clouds developing. Once again, KTYS and KTRI
would be the most likely spots.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 72 91 69 93 / 20 0 0 20
Knoxville McGhee Tyson Airport, TN 71 88 66 90 / 50 10 0 10
Oak Ridge, TN 70 88 66 90 / 40 10 0 20
Tri Cities Airport, TN 69 85 62 88 / 80 10 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...CD
LONG TERM....DH
AVIATION...CD
Hazardous weather outlook, Jul 15, 2:00 PM EST, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
300 PM EDT Sat Jul 15 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
300 PM EDT Sat Jul 15 2023 /200 PM CDT Sat Jul 15 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
...Potential of Damaging Winds and Localized Flash Flooding
through this Evening...
A few strong to severe storms, along with localized flash
flooding, could occur through this evening. This could occur
anywhere. However the primary areas of concern for both will be
northeast of the Knoxville area, mostly in northeast Tennessee and
southwest Virginia.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter reports for severe weather or localized flooding may be
needed Today and Tonight.
In the hours before
Special weather statement, Jul 15, 1:25 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
225 PM EDT Sat Jul 15 2023
TNZ039-040-042-070-151915-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
225 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of east central
Jefferson, northwestern Cocke, west central Greene and eastern
Hamblen Counties through 315 PM EDT...
At 225 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morristown, Newport, White Pine, Baneberry, Parrottsville,
Russellville, Mosheim, Bybee, Lowland and Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3626 8310 3624 8308 3625 8306 3622 8294
3590 8312 3596 8333 3629 8325 3628 8323
3629 8324 3630 8324
TIME...MOT...LOC 1825Z 197DEG 14KT 3601 8320
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Jul 15, 1:28 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
228 PM EDT Sat Jul 15 2023
TNZ016-042-VAZ005-151915-
Northwest Greene TN-Hawkins TN-Scott VA-
228 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of Hawkins, north
central Greene and southwestern Scott Counties through 315 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingsport, Rogersville, Surgoinsville, Church Hill, Mount Carmel,
Baileyton, Okolona, Kepler, McCloud and Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3652 8261 3651 8263 3649 8263 3646 8270
3644 8269 3626 8293 3638 8310 3655 8296
3654 8295 3659 8284 3659 8292 3669 8284
TIME...MOT...LOC 1828Z 220DEG 16KT 3638 8296
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Jul 15, 1:42 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
242 PM EDT Sat Jul 15 2023
TNZ042>045-151930-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
242 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of southern Washington,
southeastern Greene and Unicoi Counties through 330 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Tusculum, or 11 miles southeast of Greeneville, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Erwin, Banner Hill, Midway, Unicoi, Embreeville, Camp Creek and Rocky
Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3612 8235 3609 8241 3600 8247 3598 8250
3596 8258 3597 8261 3599 8260 3601 8261
3603 8259 3607 8264 3602 8272 3600 8278
3608 8283 3628 8242 3612 8233
TIME...MOT...LOC 1842Z 245DEG 17KT 3604 8270
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Jul 15, 1:57 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
257 PM EDT Sat Jul 15 2023
TNZ015-016-039-042-151945-
Hamblen TN-Northwest Greene TN-Hancock TN-Hawkins TN-
257 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of central Hawkins,
northeastern Hancock, northwestern Greene and east central Hamblen
Counties through 345 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Russellville, or 11 miles east of Morristown,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rogersville, Surgoinsville, Church Hill, Mosheim, Bulls Gap, St.
Clair, Kepler, McCloud, Romeo and Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3650 8271 3610 8305 3616 8317 3618 8317
3617 8319 3618 8320 3659 8302 3659 8292
TIME...MOT...LOC 1857Z 206DEG 25KT 3620 8309
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DH